Alert archive / New Mexico / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 11, NWS Albuquerque, NM

April 12, 2017Chaves County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at Apr 12, 2017, 2:31 PM MDT for Chaves County, New Mexico. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 12, 2017, 2:31 PM MDT (20:31 UTC)
Expired
Apr 12, 2017, 2:58 PM MDT
In force
27 min
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Chaves County, NM

The radar

The Holloman AFB radar (KHDX), 92 km from the middle of the area, began a volume at 20:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 12, 1:04 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 8.5 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2017-04-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1449 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2017-04-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 155 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1449 J/kg
Mixed-layer CIN
-76 J/kg
Mixed-layer LCL
1157 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
155 m²/s²
0-3 km storm-relative helicity
208 m²/s²
Significant tornado parameter
1.1
Supercell composite
6.1

Open this sounding in Storm Lab

The text

As transmitted.

061 
WUUS55 KABQ 122031
SVRABQ
NMC005-122115-
/O.NEW.KABQ.SV.W.0011.170412T2031Z-170412T2115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Albuquerque NM
231 PM MDT WED APR 12 2017

The National Weather Service in Albuquerque has issued a

* Severe Thunderstorm Warning for...
  Southwestern Chaves County in southeastern New Mexico...

* Until 315 PM MDT.

* At 231 PM MDT, a severe thunderstorm was located near Pinon, or 20
  miles east of Timberon, moving east at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Dunken.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to an interior room on the lowest floor of a building.

Heavy rains from severe thunderstorms can produce sudden and
dangerous flows in arroyos, ditches and over low water
crossings. Do not attempt to drive through areas where water covers
the roadway.

Accumulations of hail on roads can create very slick and hazardous
driving conditions.

&&

LAT...LON 3280 10535 3290 10507 3263 10499 3260 10535
TIME...MOT...LOC 2031Z 254DEG 19KT 3269 10534 

HAIL...1.00IN
WIND...60MPH
 
$$

CA
1 follow-up statement
433 
WWUS55 KABQ 122058
SVSABQ

Severe Weather Statement
National Weather Service Albuquerque NM
258 PM MDT WED APR 12 2017

NMC005-122108-
/O.CAN.KABQ.SV.W.0011.000000T0000Z-170412T2115Z/
Chaves-
258 PM MDT WED APR 12 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN CHAVES COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning has been cancelled.  However gusty winds and
heavy rain are still possible with this thunderstorm.

A severe thunderstorm watch remains in effect until 800 PM MDT for
southeastern New Mexico.

LAT...LON 3280 10535 3290 10507 3263 10499 3260 10535
TIME...MOT...LOC 2048Z 254DEG 19KT 3434 10628 

$$

CA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 12, 11:54 AM MDT, 2 hours 37 minutes earlier.

Area forecast discussion, Apr 12, 11:54 AM MDT, 2 hours 37 minutes before
Area Forecast Discussion
National Weather Service Albuquerque NM
1154 AM MDT Wed Apr 12 2017

.AVIATION...
18Z TAF CYCLE
VFR conditions have returned to the TAF sites early this afternoon.
Showers and thunderstorms will impact the eastern half of the area
this afternoon and early evening. Any direct hit by this convection
will cause MVFR conditions, with KROW and KTCC most likely, where we
have a TEMPO group for rain. Storms along the east slopes of the
central mountains may send a gusty east canyon wind into Albuquerque
early this evening. After a convectively active afternoon and early
evening, shower and thunderstorm coverage will decrease later this
evening. However, widespread low clouds/fog are expected east of the
central mountain chain later tonight into Thursday morning. IFR
conditions likely. Tried to keep TAF sites at or above alternate
airport minimums but KROW likely to drop lower, possibly KTCC and
KLVS as well, depending on how much rain they get this afternoon.
More convection in the east Thursday afternoon but less coverage than
today.

&&

.PREV DISCUSSION...328 AM MDT Wed Apr 12 2017...
.SYNOPSIS...
Showers and thunderstorms will develop near the central mountain
chain early this morning then shift into eastern NM through tonight.
Some of these storms may become severe and produce large hail and
damaging winds across the eastern plains. Moisture will shift west
on convective outflows this evening and generate a period of windy
conditions within the Rio Grande Valley. Another round of storms is
possible over eastern NM Thursday and a couple may become strong near
the TX border. Meanwhile, warmer, dry, and breezy conditions will
spread across central and western NM. Warmer and breezy conditions
will then spread into most of eastern NM Friday through Sunday.
Temperatures will average 10 to 15 degrees above normal all areas.
There will still be a slight chance for some showers and storms over
the far southeast plains through this period.

&&

.DISCUSSION...
A very active day is on tap with a slight risk of severe storms
drawn up across much of eastern NM. Deeper moisture is currently
surging northwest into the state while an upper trough approaches
from AZ. The 08Z HRRR/RAP Lifted Index and CAPE values are beginning
to indicate destabilization shifting northwest along the central mt
chain. The latest composite radar is just now capturing the first
linear storm segments developing over south-central NM. Models are
in excellent agreement that this activity will spread northeast and
intensify this morning as a 55kt 300mb speed max ejects across the
region. The main focus area for strong to severe storms will stretch
over Lincoln, Chaves, De Baca, Roosevelt, and Curry counties. There
is now a greater amount of uncertainty on how far northwest this
activity develops. The last several HRRR and RAP solutions have
backed off considerably in the ABQ and SAF metro areas, including the
06Z NAM. That may change later in the day as convective outflows
surge northwest and run into the high terrain. By that time the upper
forcing may be too far east. Nonetheless, there are still chance
POPs thru late today.

Showers and storms will continue tonight over east-central and
southeast NM where QPF numbers from WPC show widespread 0.75-1.25"
amounts. The 00Z/06Z NAM still develops a single, robust convective
cluster near Los Alamos around sunset then shifts it east/southeast
across the Santa Fe area. Otherwise, central and western NM will
stabilize quickly after the upper trough passage. Thursday will be
drier, warmer, and breezy for central and western NM while a couple
more storms are possible over far eastern NM.

A deeper dry airmass is expected to shift across nearly the entire
state Friday through Sunday with fast west/southwest flow aloft.
Temperatures will average 10 to 15F above normal all areas. There is
another shot for some storms near the TX border Sunday as low level
moisture attempts to back farther westward across the plains. This
overall pattern looks to persist through at least early next week.

Guyer

&&

.FIRE WEATHER...
Humidities will trend upward again today as a return flow of low
level moisture advects into NM from the south and southeast. High
temperatures will trend downward from yesterday in the east, where
numerous showers and thunderstorms are expected. An upper level
trough will pass slowly eastward over NM today through Thursday,
possibly forming a closed low in the lee of the Sangre de Cristos
Thursday. The upper level system will work with the moisture to
produce showers and thunderstorms mainly from the central mountain
chain eastward through Thursday. There will probably also be some
cells along the east slopes of the western mountains and in the Rio
Grande Valley this evening, but some of these will produce little or
no rain due to less moisture there. Along and east of the central
mountain chain, fairly widespread 0.10-0.50 inch rain amounts will
be possible today through Thursday, with some totals reaching over 1
inch on the far east central plains near the Texas border. South
winds will be breezy again today and Thursday across portions of the
eastern plains. As the upper level trough gets past western areas on
Thursday dry southwest winds will become breezy there, especially
around Gallup and the Chuska Mountains where a few hours of locally
critical fire weather conditions will develop late in the day.

The downward humidity trend that starts Thursday will continue
Friday and Saturday, when dry weather is expected. In the wake of
the upper level trough, southwest winds will become breezy on
Friday, especially along and northeast of the central mountain
chain. Critical fire weather conditions are expected for several
hours, but moderate and low fire danger should preclude the issuance
of any fire weather headlines. Gusts could reach 40 mph across
northeast areas Friday afternoon.

As a weak upper level trough crosses the northern and central
Rockies early next week, the dry line may become active near NM's
eastern border late Sunday and Monday. Southwest winds will become
gusty again Monday, and directions will shift out of the west with
the passage of a Pacific cold front. Gusty west winds will then
linger through Tuesday.

With the increasing moisture in central and western areas, Haines 6
should be relegated mainly to western areas again today. Haines 6 is
then forecast to spread eastward with the drier air during the
latter half of the week becoming widespread Friday into the weekend.

44

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.

&&
Hazardous weather outlook, Apr 12, 3:40 AM MDT, 10 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
340 AM MDT Wed Apr 12 2017

NMZ501>540-131100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
340 AM MDT Wed Apr 12 2017

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

There is a slight risk of severe thunderstorms from mid morning
through late this evening across much of the east central and
southeast plains where large hail, damaging winds, and perhaps an
isolated tornado are possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time. However...weather can
change very rapidly. Always use the latest forecasts...watches and
warning for planning purposes.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required through this evening for east
central and southern NM where severe thunderstorms are possible.

In the hours before

Special weather statement, Apr 12, 12:30 PM MDT, 2 hours 1 minute before
Special Weather Statement
National Weather Service Albuquerque NM
1230 PM MDT WED APR 12 2017

NMZ526-539-121915-
Eastern Lincoln County-South Central Mountains-
1230 PM MDT WED APR 12 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LINCOLN COUNTY UNTIL
115 PM MDT...

At 1230 PM MDT, Doppler radar was tracking a strong thunderstorm near
Glencoe, or 10 miles east of Ruidoso, moving northeast at 15 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Heavy rain will also be possible with this storm.

Locations impacted include...
Lincoln, Ruidoso, Ruidoso Downs, Tinnie, Glencoe, Hondo, Lincoln
State Monument and San Patricio.

Accumulations of small hail on roads can create very slick and
hazardous driving conditions.

&&

LAT...LON 3330 10532 3331 10558 3338 10563 3358 10533
      3334 10516
TIME...MOT...LOC 1830Z 239DEG 12KT 3334 10550

CA
Special weather statement, Apr 12, 1:00 PM MDT, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
100 PM MDT WED APR 12 2017

NMZ522>524-121930-
South Central Highlands-Central Highlands-Estancia Valley-
100 PM MDT WED APR 12 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL TORRANCE COUNTY UNTIL 130
PM MDT...

At 1259 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Willard, or 18 miles south of Estancia, moving
east at 10 mph.

Nickel size hail will be possible with this storm.

Frequent and dangerous cloud to ground lightning will also be
possible with this storm.

Locations impacted include...
Willard.

This storm may intensify, so be certain to monitor your preferred
media outlets and NOAA Weather Radio for additional information and
possible warnings from the National Weather Service.

&&

LAT...LON 3440 10601 3458 10607 3480 10578 3442 10560
TIME...MOT...LOC 1859Z 259DEG 11KT 3450 10595

RJH
Special weather statement, Apr 12, 1:18 PM MDT, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
118 PM MDT WED APR 12 2017

NMZ515-528-121945-
Far Northeast Highlands-East Slopes Sangre de Cristo Mountains-
118 PM MDT WED APR 12 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MORA COUNTY UNTIL 145 PM
MDT...

At 118 PM MDT, Doppler radar was tracking a strong thunderstorm over
La Cueva, or near Mora, moving east at 10 mph.

Dime size hail will be possible with this storm.

Heavy rain and frequent and dangerous cloud to ground lightning will
also be possible with this storm.

Locations impacted include...
La Cueva, Golondrinas, Luceros, Ojo Feliz and Rainsville.

This storm may intensify, so be certain to monitor your preferred
media outlets and NOAA Weather Radio for additional information and
possible warnings from the National Weather Service.

Accumulations of small hail on roads can create very slick and
hazardous driving conditions.

&&

LAT...LON 3588 10530 3603 10534 3615 10504 3590 10497
TIME...MOT...LOC 1918Z 248DEG 8KT 3597 10523

CA
Special weather statement, Apr 12, 1:54 PM MDT, 37 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
154 PM MDT WED APR 12 2017

NMZ508-520-122045-
Southwest Mountains-Lower Rio Grande Valley-
154 PM MDT WED APR 12 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SOCORRO COUNTY UNTIL 245
PM MDT...

At 153 PM MDT, Doppler radar was tracking a strong thunderstorm near
Escondida, or near Socorro. This storm was drifting slowly eastward
toward Socorro.

Nickel size hail will be possible with this storm.

Heavy rain will also be possible with this storm.

Locations impacted include...
Socorro, Lemitar and Escondida.

This includes Interstate 25 between Mile Markers 147 and 159.

This storm may intensify, so be certain to monitor your preferred
media outlets and NOAA Weather Radio for additional information and
possible warnings from the National Weather Service.

Heavy rains will cause water to pond on roads and in low spots. Fast
running water will quickly fill arroyos and ditches.

&&

LAT...LON 3402 10704 3416 10705 3425 10682 3403 10678
TIME...MOT...LOC 1953Z 256DEG 4KT 3409 10698

CA
Special weather statement, Apr 12, 1:59 PM MDT, 32 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
159 PM MDT WED APR 12 2017

NMZ518-522-523-122030-
Santa Fe Metro Area-Central Highlands-Estancia Valley-
159 PM MDT WED APR 12 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SANTA FE COUNTY
UNTIL 230 PM MDT...

At 159 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Galisteo, or 19 miles north of Moriarty, moving
southeast at 5 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Galisteo.

This includes Highway 285 between Mile Markers 273 and 282.

Accumulations of small hail on roads can create very slick and
hazardous driving conditions.

Heavy rains will cause water to pond on roads and in low spots. Fast
running water will quickly fill arroyos and ditches.

&&

LAT...LON 3547 10583 3519 10583 3520 10609 3524 10607
      3527 10607 3529 10609 3531 10608 3536 10610
      3547 10584
TIME...MOT...LOC 1959Z 308DEG 5KT 3529 10602

CA
Special weather statement, Apr 12, 2:05 PM MDT, 26 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
205 PM MDT WED APR 12 2017

NMZ526-539-122030-
Eastern Lincoln County-South Central Mountains-
205 PM MDT WED APR 12 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LINCOLN COUNTY UNTIL
230 PM MDT...

At 204 PM MDT, Doppler radar was tracking a strong thunderstorm near
Tinnie, or 29 miles east of Ruidoso, moving east at 15 mph.

Nickel size hail will be possible with this storm.

Heavy rain will also be possible with this storm.

Locations impacted include...
Hondo and Tinnie.

Heavy rains will cause water to pond on roads and in low spots. Fast
running water will quickly fill arroyos and ditches.

&&

A severe thunderstorm watch remains in effect until 800 PM MDT for
central New Mexico.

LAT...LON 3335 10527 3352 10532 3363 10496 3336 10490
TIME...MOT...LOC 2004Z 259DEG 14KT 3346 10518

CA

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 12, 5:19 AM MDTSevere Thunderstorm WarningABQChaves56 min
Apr 12, 5:32 AM MDTSpecial Weather StatementABQLincoln13 min
Apr 12, 5:58 AM MDTSpecial Weather StatementABQLincoln17 min
Apr 12, 6:12 AM MDTSpecial Weather StatementABQLincoln33 min
Apr 12, 6:15 AM MDTSevere Thunderstorm WarningABQChaves, Lincoln45 min
Apr 12, 6:47 AM MDTSpecial Weather StatementABQChaves43 min
Apr 12, 6:58 AM MDTSevere Thunderstorm WarningABQChaves, Lincoln47 min
Apr 12, 7:36 AM MDTSpecial Weather StatementABQChaves39 min
Apr 12, 7:50 AM MDTSevere Thunderstorm WarningABQChaves, Lincoln40 min
Apr 12, 8:05 AM MDTSpecial Weather StatementABQChaves25 min
Apr 12, 8:13 AM MDTSevere Thunderstorm WarningABQChaves35 min
Apr 12, 8:31 AM MDTSevere Thunderstorm WarningABQChaves, Lincoln44 min
Apr 12, 8:45 AM MDTAreal Flood AdvisoryABQChaves, Lincoln2 hr
Apr 12, 9:00 AM MDTSpecial Weather StatementABQChaves30 min
Apr 12, 9:16 AM MDTSevere Thunderstorm WarningABQChaves59 min
Apr 12, 9:19 AM MDTSpecial Weather StatementABQ26 min
Apr 12, 10:17 AM MDTSpecial Weather StatementABQChaves43 min
Apr 12, 10:18 AM MDTSpecial Weather StatementABQLincoln42 min
Apr 12, 10:34 AM MDTSpecial Weather StatementABQGuadalupe41 min
Apr 12, 11:14 AM MDTSpecial Weather StatementABQ16 min
Apr 12, 11:15 AM MDTSpecial Weather StatementABQLincoln45 min
Apr 12, 11:29 AM MDTSpecial Weather StatementABQTorrance46 min
Apr 12, 12:30 PM MDTSpecial Weather StatementABQLincoln45 min
Apr 12, 12:44 PM MDTSevere Thunderstorm WarningABQLincoln46 min
Apr 12, 1:00 PM MDTSpecial Weather StatementABQTorrance30 min
Apr 12, 1:18 PM MDTSpecial Weather StatementABQMora27 min
Apr 12, 1:38 PM MDTSevere Thunderstorm WarningABQTorrance27 min
Apr 12, 1:54 PM MDTSpecial Weather StatementABQSocorro51 min
Apr 12, 1:59 PM MDTSpecial Weather StatementABQSanta Fe31 min
Apr 12, 2:05 PM MDTSpecial Weather StatementABQLincoln25 min
Apr 12, 2:10 PM MDTSevere Thunderstorm WarningABQLincoln50 min
Apr 12, 2:34 PM MDTSpecial Weather StatementABQSanta Fe26 min
Apr 12, 2:43 PM MDTSpecial Weather StatementABQSocorro32 min
Apr 12, 2:56 PM MDTSevere Thunderstorm WarningABQTorrance49 min
Apr 12, 3:04 PM MDTSpecial Weather StatementABQMora26 min
Apr 12, 3:09 PM MDTSpecial Weather StatementABQ51 min
Apr 12, 3:13 PM MDTAreal Flood AdvisoryABQMora2 hr
Apr 12, 3:17 PM MDTSpecial Weather StatementABQBernalillo58 min
Apr 12, 3:19 PM MDTSevere Thunderstorm WarningABQMora41 min
Apr 12, 3:25 PM MDTSpecial Weather StatementABQ50 min
Apr 12, 3:30 PM MDTSevere Thunderstorm WarningABQChaves33 min
Apr 12, 3:46 PM MDTSpecial Weather StatementABQTorrance44 min
Apr 12, 4:00 PM MDTSpecial Weather StatementABQMora45 min
Apr 12, 4:33 PM MDTSpecial Weather StatementABQLincoln42 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.